Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 50, NWS Norman, OK

May 23, 2008Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at May 23, 2008, 7:57 PM CDT for Harper County, Woodward County, Oklahoma. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 7:57 PM CDT (00:57 UTC)
Expired
May 23, 2008, 8:30 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Harper County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:03 PM CDTHAIL 1.58 Se Selman, OK7 SOUTH OF HWYS 34/64 JUNCTION
May 23, 8:10 PM CDTTORNADO10 Ne Fort Supply, OKAMATEUR RADIO AND MEDIA REPORTS
May 23, 8:10 PM CDTTORNADO9 Ne Fort Supply, OKTHREE HOUSES WERE COMPLETELY DESTROYED. THERE WERE NO INJURIES FROM ANY OF OCCUPENTS OF THE HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 240057
TOROUN
OKC059-153-240130-
/O.NEW.KOUN.TO.W.0050.080524T0057Z-080524T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HARPER COUNTY IN NORTHWEST OKLAHOMA...
  NORTHERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES SOUTH
  OF SELMAN...MOVING NORTHEAST AT 42 MPH.

* LOCATIONS IN THE WARNING INCLUDE SELMAN.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

LAT...LON 3683 9929 3681 9929 3680 9928 3679 9924
      3671 9913 3661 9947 3660 9963 3665 9968
      3690 9939
TIME...MOT...LOC 0057Z 226DEG 36KT 3665 9952

$$
WR
1 follow-up statement
000 
WWUS54 KOUN 240110
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT FRI MAY 23 2008

OKC059-153-240130-
/O.CON.KOUN.TO.W.0050.000000T0000Z-080524T0130Z/
WOODWARD OK-HARPER OK-
810 PM CDT FRI MAY 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN HARPER AND NORTHERN WOODWARD COUNTIES...

AT 810 PM CDT...DOPPLER RADAR AND STORM SPOTTERS OBSERVED A TORNADO
10 MILES SOUTH OF SELMAN...MOVING NORTHEAST AT 37 MPH.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

LAT...LON 3690 9939 3684 9931 3680 9928 3679 9924
      3671 9913 3661 9945 3663 9957 3668 9958
TIME...MOT...LOC 0110Z 239DEG 32KT 3668 9940

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 23, 3:14 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT FRI MAY 23 2008

.DISCUSSION...
ALTHOUGH MAIN FORCING WILL REMAIN TO OUR WEST AND NORTHWEST... A FEW
STORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE NEAR THE WESTERN OK
BORDER THIS AFTN AND THEN TRACK E/NE THIS EVENING. AGAIN LARGE CAPES
AND WIND SHEAR WILL BE EASILY SUFFICIENT FOR SEVERE STORMS.

AS A PIECE OF ENERGY LIFT NE INTO THE CENTRAL AND NORTHERN PLAINS ON
SATURDAY... DRYLINE MAKES A MORE EASTWARD PUSH INTO THE AREA AND
COULD SEE A FEW MORE AFTN STORMS... A LITTLE FURTHER EAST ACROSS
MAIN BODY OF OKLAHOMA.

BY SUNDAY THINGS TRY TO REORGANIZE WITH DRYLINE TAKING SHAPE NEAR
THE NM/TX BORDER WITH MAIN SFC FRONT TO OUR NORTH. THIS MAY KEEP
SUNDAY DRY AND VERY WARM. WARM TEMPS WILL CONT THROUGH THE UPCOMING
HOLIDAY WEEKEND. A WEAK COLD FRONT WILL MAKE A RUN AT THE AREA ON
TUE INTO WED WITH PERHAPS BETTER CHANCE OF RAIN AND SOME SLIGHTLY
COOLER TEMPS. UPPER RIDGE THEN BUILDS NORTH BRINGING DRIER WX
PERHAPS TO THE SOUTHERN PLAINS SECOND HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  93  72  93 /  20  20  10  10
HOBART OK         67  95  71  93 /  20  20  20  10
WICHITA FALLS TX  72  95  72  94 /  20  10  10   0
GAGE OK           58  94  64  93 /  30  20  20  10
PONCA CITY OK     70  91  72  91 /  40  20  20  10
DURANT OK         74  93  73  93 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/30
Hazardous weather outlook, May 23, 11:35 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT FRI MAY 23 2008

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE WESTERN HALF OF OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY... TO
OKLAHOMA CITY TO WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 4 PM THROUGH 2 AM.

IMPACTS...
SUPERCELL THUNDERSTORMS... WITH VERY LARGE HAIL UP TO BASEBALL
SIZE... WILL BE THE MAIN CONCERN. THE POTENTIAL ALSO WILL EXIST FOR
DAMAGING WINDS AND TORNADOES... ESPECIALLY WITH ANY STORM THAT
PERSISTS INTO THE EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN AND NEAR THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR ACTIVATION AT LEAST THROUGH
EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS OVERNIGHT.

DISCUSSION...
A LARGE AND NEARLY STATIONARY UPPER LOW OVER THE WESTERN STATES WILL
MOVE LITTLE TODAY. A STRONG MID TO UPPER LEVEL JET STREAM WILL
CONTINUE AROUND THE LOW... AND WILL EXTEND FROM NORTHERN MEXICO INTO
THE CENTRAL HIGH PLAINS. SEVERAL SMALLER DISTURBANCES WILL BE
CARRIED AROUND THE LOW... AFFECTING MAINLY THE CENTRAL AND SOUTHERN
HIGH PLAINS LATER TODAY. THESE DISTURBANCES... ALONG WITH STRONGER
WINDS ALOFT... ARE LIKELY TO LEAD TO THUNDERSTORM REDEVELOPMENT BY
MID TO LATE AFTERNOON NEAR THE DRYLINE... WHICH IS EXPECTED TO BE
NEAR THE WESTERN BORDER OF OKLAHOMA AND WESTERN NORTH TEXAS BY MID
TO LATE AFTERNOON. WINDS ALOFT ARE FORECAST TO BE A LITTLE STRONGER
THIS AFTERNOON THAN THEY WERE ON THURSDAY. THE RESULTING VERTICAL
WIND SHEAR... COMBINED WITH EXPECTED INSTABILITY... AGAIN WILL
SUPPORT DEVELOPMENT OF SUPERCELLS OVER PORTIONS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. WHILE ANY STORM THAT DEVELOPS WILL LIKELY
BECOME SEVERE... THE PROBABILITY OF DEVELOPMENT IS LESS LIKELY
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

THE CAP WILL BEGIN TO REFORM LATE IN THE EVENING... SO STORMS LATE
TONIGHT ARE MORE LIKELY TO BECOME ELEVATED. ANY WELL FORMED
SUPERCELLS... HOWEVER... WILL POSE AN INCREASING THREAT FOR DAMAGING
WINDS AND TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA
EACH AFTERNOON AND EVENING THROUGH MEMORIAL DAY.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

30/9

In the hours before

Local storm report, May 23, 7:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 S LAVERNE             36.62N 99.90W
05/23/2008  E1.75 INCH       HARPER             OK   TRAINED SPOTTER

0700 PM     HAIL             LAVERNE                 36.71N 99.90W
05/23/2008  E1.00 INCH       HARPER             OK   CO-OP OBSERVER

&&

DW
Local storm report, May 23, 7:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SW SHATTUCK             36.28N 99.88W
05/23/2008  E1.75 INCH       ELLIS              OK   FIRE DEPT/RESCUE

            NICKEL TO GOLFBALL HAIL

&&

DW
Local storm report, May 23, 7:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             13 N SHATTUCK           36.46N 99.88W
05/23/2008  E2.75 INCH       ELLIS              OK   FIRE DEPT/RESCUE

&&

DW
Special weather statement, May 23, 7:34 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT FRI MAY 23 2008

OKZ014-240100-
ROGER MILLS OK-
734 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF REYDON AT 734
PM CDT...MOVING NORTHEAST AT 48 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, May 23, 7:41 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI MAY 23 2008

OKZ009-240100-
ELLIS OK-
741 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF SHATTUCK AT
741 PM CDT...MOVING NORTHEAST AT 47 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, May 23, 7:43 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI MAY 23 2008

OKZ014-240100-
ROGER MILLS OK-
743 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF REYDON AT 743
PM CDT...MOVING NORTH AT 52 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:17 PM CDTTornado WarningOUNEllis13 min
May 23, 7:27 PM CDTTornado WarningOUNEllis, Harper, Woodward33 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningOUNHarper50 min
May 23, 8:24 PM CDTTornado WarningOUNHarper, Woods, Woodward36 min
May 23, 9:00 PM CDTTornado WarningOUNWoods15 min
May 23, 9:32 PM CDTSevere Thunderstorm WarningOUNEllis, Harper58 min
May 23, 10:28 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward62 min
May 23, 11:26 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward64 min
May 23, 11:55 PM CDTSevere Thunderstorm WarningOUNBeckham, Dewey, Ellis, Roger Mills35 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Beckham, Custer, Dewey, Ellis, Major and 3 more62 min
May 24, 1:31 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Major and 3 more59 min
May 24, 2:19 AM CDTSevere Thunderstorm WarningOUNGarfield41 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningOUNGrant31 min
May 24, 1:54 PM CDTSevere Thunderstorm WarningOUNGarfield51 min
May 24, 2:21 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher39 min
May 24, 2:26 PM CDTTornado WarningOUNGarfield, Kingfisher34 min
May 24, 2:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant48 min
May 24, 2:47 PM CDTTornado WarningOUNGarfield, Kingfisher43 min
May 24, 2:55 PM CDTTornado WarningOUNGarfield35 min
May 24, 3:29 PM CDTTornado WarningOUNGarfield46 min
May 24, 4:13 PM CDTTornado WarningOUNGarfield62 min
May 24, 4:22 PM CDTTornado WarningOUNGarfield53 min
May 24, 5:14 PM CDTTornado WarningOUNGarfield, Logan, Noble31 min
May 24, 5:48 PM CDTSevere Thunderstorm WarningOUNGarfield27 min
May 24, 5:51 PM CDTTornado WarningOUNNoble, Payne54 min
May 24, 6:39 PM CDTTornado WarningOUNNoble51 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
May 24, 6:49 PM CDTTornado WarningOUNNoble41 min
May 24, 6:59 PM CDTAreal Flood AdvisoryOUNGarfield, Noble3 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.